Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 99, NWS Sioux Falls, SD

July 10, 2018Lincoln County, Lyon County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 10, 2018, 7:43 AM CDT for Lincoln County, Lyon County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2018, 7:43 AM CDT (12:43 UTC)
Expired
Jul 10, 2018, 8:30 AM CDT
In force
47 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lincoln County, MN, Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 116 km from the middle of the area, began a volume at 12:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 0.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1583 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

802 
WUUS53 KFSD 101243
SVRFSD
MNC081-083-101330-
/O.NEW.KFSD.SV.W.0099.180710T1243Z-180710T1330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
743 AM CDT TUE JUL 10 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Lyon County in southwestern Minnesota...
  Lincoln County in southwestern Minnesota...

* Until 830 AM CDT.

* At 743 AM CDT, severe thunderstorms were located along a line
  extending from 7 miles south of Dawson to near Lake Cochrane Rec
  Area, moving southeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Ivanhoe around 810 AM CDT.
  Cottonwood and Arco around 815 AM CDT.
  Russell and Camden State Park around 830 AM CDT.

Other locations impacted by these severe thunderstorms include Lynd
and Garvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4462 9560 4420 9559 4419 9596 4420 9614
      4459 9645 4463 9645 4463 9564
TIME...MOT...LOC 1243Z 309DEG 38KT 4482 9608 4468 9650 

HAIL...<.75IN
WIND...60MPH
 
$$

BT
2 follow-up statements
486 
WWUS53 KFSD 101311
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
811 AM CDT TUE JUL 10 2018

MNC081-083-101330-
/O.CON.KFSD.SV.W.0099.000000T0000Z-180710T1330Z/
Lyon MN-Lincoln MN-
811 AM CDT TUE JUL 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR LYON AND LINCOLN COUNTIES...

At 811 AM CDT, severe thunderstorms were located along a line
extending from 6 miles west of Cottonwood to near Ivanhoe, moving
southeast at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Cottonwood around 815 AM CDT.
  Arco around 820 AM CDT.
  Marshall around 825 AM CDT.
  Tyler and Florence around 830 AM CDT.

Other locations impacted by these severe thunderstorms include Lynd
and Garvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4462 9560 4420 9559 4419 9596 4420 9614
      4459 9645 4463 9645 4463 9564
TIME...MOT...LOC 1311Z 326DEG 36KT 4464 9580 4445 9631 

HAIL...<.75IN
WIND...60MPH
 
$$

BT
619 
WWUS53 KFSD 101325
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
825 AM CDT TUE JUL 10 2018

MNC081-083-101335-
/O.EXP.KFSD.SV.W.0099.000000T0000Z-180710T1330Z/
Lyon MN-Lincoln MN-
825 AM CDT TUE JUL 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR LYON AND LINCOLN COUNTIES WILL
EXPIRE AT 830 AM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

LAT...LON 4462 9560 4420 9559 4419 9596 4420 9614
      4459 9645 4463 9645 4463 9564
TIME...MOT...LOC 1325Z 309DEG 38KT 4455 9564 4436 9615 

$$

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 7:06 AM CDT, 37 minutes earlier.

Area forecast discussion, Jul 10, 7:06 AM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
706 AM CDT Tue Jul 10 2018

.SHORT TERM...(Today and Tonight)
Issued at 326 AM CDT Tue Jul 10 2018

A quiet and warm morning across the area. A jet max was moving
across the Canadian border with a right entrance region moving
through northern SD. A band of showers and thunderstorms were
developing along and just ahead of about the 850mb moisture
discontinuity as the upper level support moved across. If the
thunderstorms continue to develop southward along this boundary
parts of southwest MN could see an isolated or scattered
thunderstorm from about 10z through 15z. However getting farther
south is also getting away from some of the better upper support so
only small chances will be in during this time. Instability and
shear are both marginal and with the freezing level around 13500
feet severe thunderstorms look to be isolated at best. More than
likely lightning and brief heavy rain would be the main threats.

As this threat exits high pressure at the surface will be shifting
east through the day, which will allow southerly flow to increase.
This will bring warmer and more humid air back into the area.
Afternoon heat indices will not quite get to advisory levels, but
most locations can expect mid to upper 90s.

The strong southerly flow will keep temperatures warm tonight and
lows should only drop into the 70 to 75 degree range. This strong
flow is in response to a wave moving into ND and a weak cold front
expected to move into central SD by Wednesday morning. Any
thunderstorm chances tonight should be isolated to scattered and
north of the area.

.LONG TERM...(Wednesday through Monday)
Issued at 326 AM CDT Tue Jul 10 2018

Wednesday will be a very warm day with dew points in the 70s and
temperatures in the upper 80s to mid 90s. This will lead to
afternoon heat indices of about 97 to 102 in most locations. A heat
advisory will likely need to be issued unless confidence in lower
dew points occurs.

Wednesday night still poses the best chance for severe thunderstorms
this week. Expect CAPE values of 2000 to 2500 J/kg with fairly weak
shear, some of the strongest winds in the lowest 1-2 km. This should
lead to an event not too different from a couple of days ago to the
north of the area, but with the boundary a little closer areas north
of Interstate 29 will have a better chance this time around. Low
temperatures will again be in the 70s.

The front that settles into the area on Wednesday night will likely
try to lift north Thursday afternoon and night as a bit of a
stronger wave moves through ND into MN. The models this time around
are a little more bullish with instability but shear is still
marginal. With freezing levels running about 13000 to 14000
feet, heavy rain may become a problem if storms can get going. Not
buying into the higher instability forecast just yet, but that will
be something to watch out for. Thursday night may end up being the
evening with the most weather problems.

Beyond this things become much more muddled as the thunderstorms
that may or may not develop really determine boundary locations and
instability. But overall the pattern remains favorable through the
weekend into early next week. Another fairly strong wave should
spread onto the Plains Saturday night.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 705 AM CDT Tue Jul 10 2018

Large convective complex over northeast SD will drive an outflow
boundary through KHON early in the period, with winds likely
becoming gusty for a brief time before synoptic gradient becomes
reestablished during the latter morning hours. Conditions should
remain VFR through the remainder of the period, outside a small
chance that 12z-14z could see a brief trip into MVFR visibility
for KSUX. Stronger gradient overnight aloft will bring low-level
wind shear conditions to KHON after 06z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...Chapman
Hazardous weather outlook, Jul 10, 3:49 AM CDT, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
349 AM CDT Tue Jul 10 2018

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-056-062-067-070-071-110900-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Brookings-Moody-
Minnehaha-Lincoln SD-Clay SD-Union-
349 AM CDT Tue Jul 10 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Flooding continues on several rivers. For specific river details,
visit https://water.weather.gov.

Afternoon heat index values will climb into the mid 90s.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heat index values will climb into the mid 90s on Wednesday
afternoon.

Thunderstorms will be possible on Wednesday evening. A few of the
storms may become severe. The better chances will be north of
Interstate 90.

Thunderstorms will again be possible Thursday night. Isolated
severe storms will be possible along with a threat for heavy
rainfall. The better chances should be along and south of
Interstate 90.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

SDZ038-039-050-052>055-057>061-063>066-068-069-110900-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-
349 AM CDT Tue Jul 10 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Afternoon heat index values will climb into the mid and upper 90s.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heat index values will climb to 95 to 100 on Wednesday afternoon.

Thunderstorms will be possible on Wednesday evening. A few of the
storms may become severe. The better chances will be north of
Interstate 90.

Thunderstorms will again be possible Thursday night. Isolated
severe storms will be possible along with a threat for heavy
rainfall. The better chances should be along and south of
Interstate 90.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:39 PM CDTHeat AdvisoryFSDCottonwood, Jackson, Lincoln, Lyon, Murray, Nobles and 2 more53 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.